Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Warning on falls risk with thiazide diuretics in older patients

By Lilian Anekwe

Thiazides are associated with a 25% higher risk of falls when prescribed to older people, with the highest risk of falling in the first three weeks after a prescription is given, UK researchers have shown.

There was no increase in falls risk for a current prescription of other classes of antihypertensive, prompting the UK researchers to warn GPs that thiazides ‘may not be as safe as previously thought'.

Antihypertensives have been implicated as a potential cause of falls in older people but the size and class-specific effects have been unclear.

Researchers at the University of Nottingham used prospectively collected data from 10,000 patients over 60 with a first fall recorded in The Health Improvement Network between 2003 and 2006, and compared it with up to six controls matched by age, gender and general practice.

They found a current prescription for a thiazide increased the risk of a fall by 25% compared to patients previously prescribed a thiazide, and the risk remained and increased to more than four times higher three weeks after the prescription.

There was a reduced risk of falls in those with a current prescription for beta blockers, and patients currently prescribed these drugs had a 9% lower risk of falls compared to patients who had previously taken them.

The researchers suggested that thiazide diuretics could cause hypotension, and subsequently a reduction in plasma volume and cardiac output in the first few weeks of treatment, which returns to baseline after several weeks.

Lead researcher Dr Jonathan Gribbin, researcher in epidemiology and public health at the University of Nottingham, concluded in the journal Age and Ageing: ‘Our study provides evidence that thiazides are associated with an increased risk of first falls and that this persists for at least the first three weeks of exposure, which suggests that this class of medication may not be as safe as previously thought.'

Age and Ageing, published online July 21 2010.

Thiazide duiretics - such as bendroflumethiazide - have been associated with an increased risk of falls

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say